Alert archive / Louisiana / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS New Orleans, LA

February 3, 2022Saint Charles Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Feb 3, 2022, 3:56 PM CST for Saint Charles Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2022, 3:56 PM CST (21:56 UTC)
Expired
Feb 3, 2022, 5:58 PM CST
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Saint Charles Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2022-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2022-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
445 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

676 
WGUS54 KLIX 032156
FFWLIX
LAC089-093-095-040100-
/O.NEW.KLIX.FF.W.0008.220203T2156Z-220204T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
356 PM CST Thu Feb 3 2022

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Northwestern St. Charles Parish in southeastern Louisiana...
  East Central St. James Parish in southeastern Louisiana...
  St. John The Baptist Parish in southeastern Louisiana...

* Until 700 PM CST.

* At 356 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Reserve, Laplace, Gramercy, Lutcher, Edgard, Garyville, Killona, 
  Wallace, Montz and North Vacherie.

This includes the following Interstates...
	Interstate 55 in Louisiana between mile markers 1 and 5.
	Interstate 10 in Louisiana between mile markers 198 and 212.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3004 9077 3017 9057 3016 9043 3012 9043
      3009 9042 3007 9040 3006 9038 3006 9037
      2993 9055

FLASH FLOOD...RADAR INDICATED

$$

MW
1 follow-up statement
609 
WGUS74 KLIX 032358
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
558 PM CST Thu Feb 3 2022

LAC089-093-095-040008-
/O.CAN.KLIX.FF.W.0008.000000T0000Z-220204T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Charles LA-St. James LA-St. John The Baptist LA-
558 PM CST Thu Feb 3 2022

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN ST. CHARLES, 
EAST CENTRAL ST. JAMES AND ST. JOHN THE BAPTIST PARISHES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3004 9077 3017 9057 3016 9043 3012 9043
      3009 9042 3007 9040 3006 9038 3006 9037
      2993 9055

$$

PG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 3:14 PM CST, 42 minutes earlier.

Area forecast discussion, Feb 3, 3:14 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
314 PM CST Thu Feb 3 2022

.SYNOPSIS...

Cold front progressing across the area, near a Hattiesburg to
Slidell to Houma line at 3 PM CST. Line of showers and
thunderstorms just in advance of the front is producing very heavy
rainfall with many areas receiving 2-4 inches in the space of a
few hours. Seeing a few wind gusts to 40-45 mph as well. Have had
a 40 degree spread in temperatures across the CWA this afternoon
as Pascagoula hit 80 degrees around noon, while the extreme
northwest portion of the CWA was around 40 degrees.

Aloft, upper low over the Oklahoma Panhandle, with a lead
shortwave moving across northwest Louisiana. Upper ridging along
the west coast.

&&

.SHORT TERM (through Saturday night)...

Will trim Pearl River County and perhaps Hancock from Tornado
Watch 18 with forecast issuance depending on radar trends.

Upper low over the Oklahoma Panhandle will open up and lift out to
the northeast overnight, and push the cold front well to the east
and south of the area. Still expect scattered patches of light
rain behind the front, but all indications at this time are that
precipitation will end before temperatures reach freezing across
northwest portions of the CWA. Evening shift will continue to
monitor.

It is going to take most of the day Friday for the trough to push
moisture totally out of the area, so patches of drizzle/light rain
will be possible, especially over eastern portions of the area.
Don't expect any sunshine tomorrow, and with thermal troughing
still in the area, probably won't see much more than 5-8 degrees
of warming, if that, tomorrow.

Low level thermal trough finally moves east of the area tomorrow
night, so that's the point where we should finally start to see a
decrease in clouds. Temperatures will fall into the 20s and 30s
for Saturday morning, and portions of the south shore might need a
Freeze Warning, but we'll deal with that tomorrow. High pressure
just to our north will keep Saturday and Saturday night dry with
below normal temperatures. 35

&&

.LONG TERM (Sunday and beyond)...

Broad troughing across the eastern two-thirds of the country for
the end of the weekend and early next week. Both the northern and
southern streams are expected to be active, but the current system
will have forced any deep moisture well offshore. High pressure
should keep any significant precipitation mainly over the Gulf of
Mexico next week. If there's a day that might be slightly favored
for precipitation, it'd be Monday. Overall, any precipitation next
week looks to be very light.

Guidance is pretty consistent regarding temperatures for much of
next week, although the deterministic NBM numbers are generally
around the 75th percentile. Temperatures lean toward below normal
values, at least until the end of the work week. 35

&&

.AVIATION (valid through 00z Saturday)...

Most terminals currently experiencing MVFR ceilings, but there are
a few at IFR. Expect convection to slowly shift eastward over the
next few hours, and by the time the 00z TAF package is issued,
KGPT may be the only terminal where a threat remains. Expect
celings to lower some overnight, with IFR ceilings to become more
widespread. Gradual improvement from IFR to MVFR during the day on
Friday, then eventually VFR Friday night. 35

&&

.MARINE...

Not going to make significant changes to headlines in the short
term, as cold air hasn't made it to the coastal waters yet.
That'll happen between now and midnight, and advisories still look
good. Later shifts will need to extend advisories into Saturday at
some point. Should see conditions relax for a while later Saturday
into Sunday. Cold air gets reinforced on Monday, and will likely
need Small Craft Exercise Caution headlines at that point for at
least the open waters. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  32  42  26  51 /  60  10   0   0
BTR  33  42  28  52 /  60  20   0   0
ASD  37  46  29  54 /  90  40  10   0
MSY  39  44  34  50 /  90  50  10   0
GPT  39  47  31  52 / 100  50  10   0
PQL  41  48  29  52 / 100  60  20   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 6 PM CST Friday for GMZ550-552-555-
     570-572-575-577.

     Small Craft Advisory from midnight tonight to 6 PM CST Friday
     for GMZ530-532-534-536-538-557.

MS...None.
GM...Small Craft Advisory until 6 PM CST Friday for GMZ552-555-570-
     572-575-577.

     Small Craft Advisory from midnight tonight to 6 PM CST Friday
     for GMZ532-534-536-538-557.

&&

In the hours before

Special weather statement, Feb 3, 2:58 PM CST, 58 minutes before
Special Weather Statement
National Weather Service New Orleans LA
258 PM CST Thu Feb 3 2022

LAZ061-063-064-069-070-077-078-032130-
Lower Plaquemines LA-Western Orleans LA-Upper St. Bernard LA-
Eastern Orleans LA-Lower St. Bernard LA-Upper Plaquemines LA-
Upper Jefferson LA-
258 PM CST Thu Feb 3 2022

...Strong thunderstorms will impact portions of northwestern St.
Bernard, central Orleans, north central Jefferson and northwestern
Plaquemines Parishes through 330 PM CST...

At 258 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near East New Orleans to near Belle Chasse.
Movement was northeast at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Orleans, Chalmette, East New Orleans, Timberlane, Belle Chasse,
Harvey, Jean Lafitte, Lake Catherine, Violet, Terrytown, Meraux,
Poydras and Arabi.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 246 and 249.
 Interstate 510 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2974 9011 3008 8994 3010 8979 3017 8974
      3015 8972 3017 8969 3010 8968 3006 8973
      3003 8972 3004 8982 3000 8985 2994 8984
      2993 8980 2994 8975 2974 8983
TIME...MOT...LOC 2058Z 226DEG 31KT 3005 8989 2978 9003

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Local storm report, Feb 3, 3:00 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
300 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     FLASH FLOOD      2 NNE NEW ORLEANS       29.99N 90.07W
02/03/2022                   ORLEANS            LA   MESONET

            WATER UP TO A FEW FEET MEASURED AT THE
            UNDERPASS OF I-610 AND PARIS AVENUE.

&&
Special weather statement, Feb 3, 3:04 PM CST, 52 minutes before
Special Weather Statement
National Weather Service New Orleans LA
304 PM CST Thu Feb 3 2022

MSZ080>082-032130-
Jackson MS-Harrison MS-Hancock MS-
304 PM CST Thu Feb 3 2022

...Strong thunderstorms will impact portions of Harrison, east
central Hancock and northwestern Jackson Counties through 330 PM
CST...

At 304 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Perkinston to 6 miles east of
Diamondhead. Movement was northeast at 85 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Diamondhead, Saucier, Lyman and Kiln.

This includes Interstate 10 in Mississippi between mile markers 20
and 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 600 PM CST for southern
Mississippi.

&&

LAT...LON 3041 8904 3036 8928 3047 8946 3065 8930
      3065 8925 3068 8924 3067 8889 3073 8888
      3073 8866
TIME...MOT...LOC 2104Z 233DEG 72KT 3080 8896 3041 8926

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Feb 3, 3:23 PM CST, 33 minutes before
Special Weather Statement
National Weather Service New Orleans LA
323 PM CST Thu Feb 3 2022

LAZ050-071-072-075-032200-
Livingston LA-Northern Tangipahoa LA-Northwest St. Tammany LA-
Southern Tangipahoa LA-
323 PM CST Thu Feb 3 2022

...A strong thunderstorm will impact portions of northwestern St.
Tammany, east central Livingston and southern Tangipahoa Parishes
through 400 PM CST...

At 322 PM CST, Doppler radar was tracking a strong thunderstorm near
Springfield, or 10 miles south of Hammond, moving northeast at 45
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Hammond, Ponchatoula, Folsom, Springfield, Natalbany, Robert, Killian
and Tickfaw.

This includes the following Interstates...
 Interstate 12 between mile markers 37 and 50.
 Interstate 55 in Louisiana between mile markers 19 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Maurepas, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3063 9013 3057 9020 3032 9043 3033 9047
      3034 9047 3034 9049 3030 9055 3032 9059
      3074 9041
TIME...MOT...LOC 2122Z 212DEG 44KT 3036 9050

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JRK
Local storm report, Feb 3, 3:26 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
326 PM CST THU FEB 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FLASH FLOOD      2 NNE MANDEVILLE        30.40N 90.08W
02/03/2022                   ST. TAMMANY        LA   PUBLIC

            SEVERAL ROADS IN THE MANDEVILLE WERE
            IMPASSABLE DUE TO HIGH WATER COVERING THE
            ROADWAYS. BARRICADES ARE IN PLACE.

&&
Special weather statement, Feb 3, 3:48 PM CST, 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
348 PM CST Thu Feb 3 2022

LAZ056>060-065-066-032215-
Lower Terrebonne LA-St. Charles LA-Upper Terrebonne LA-Assumption LA-
St. John The Baptist LA-St. James LA-Upper Lafourche LA-
348 PM CST Thu Feb 3 2022

...A strong thunderstorm will impact portions of southwestern St.
John The Baptist, St. James, northwestern St. Charles, north central
Terrebonne, northwestern Lafourche and southeastern Assumption
Parishes through 415 PM CST...

At 348 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles south of Labadieville, or 11 miles southwest of Thibodaux,
moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thibodaux, Reserve, Hahnville, Gramercy, Lutcher, Killona, Schriever,
Gray, Edgard, South Vacherie, Convent, North Vacherie, Garyville,
Wallace, Chackbay, Labadieville, Taft, Supreme, Montz and Raceland.

This includes Interstate 10 in Louisiana between mile markers 190 and
201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2950 9099 2961 9112 2963 9108 2965 9111
      2971 9110 3015 9076 3016 9064 3018 9063
      2994 9041
TIME...MOT...LOC 2148Z 218DEG 56KT 2971 9098

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 10:05 PM CSTMarine Dense Fog AdvisoryLIX14 hr
Feb 3, 2:10 AM CSTDense Fog AdvisoryLIXEast Baton Rouge, Iberville, Orleans, Pointe Coupee, Saint Bernard, Saint James and 4 more7 hr
Feb 3, 9:58 AM CSTSpecial Weather StatementLIXTangipahoa32 min
Feb 3, 10:22 AM CSTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa53 min
Feb 3, 10:37 AM CSTAreal Flood AdvisoryLIXSaint Tammany, Washington53 min
Feb 3, 10:51 AM CSTSpecial Weather StatementLIXWashington24 min
Feb 3, 11:16 AM CSTSpecial Weather StatementLIXSaint Charles, Saint James, Saint John the Baptist44 min
Feb 3, 11:18 AM CSTSpecial Weather StatementLIXSaint Tammany42 min
Feb 3, 11:20 AM CSTAreal Flood AdvisoryLIXSaint Tammany, Tangipahoa, Washington55 min
Feb 3, 11:29 AM CSTFlash Flood WarningLIXSaint Tammany, Tangipahoa, Washington3 hr
Feb 3, 11:36 AM CSTFlash Flood WarningLIXWashington5 hr
Feb 3, 11:55 AM CSTSpecial Marine WarningLIX65 min
Feb 3, 12:06 PM CSTSpecial Weather StatementLIXSaint Charles, Saint John the Baptist54 min
Feb 3, 12:09 PM CSTAreal Flood AdvisoryLIXAssumption, Lafourche, Saint Charles, Saint James, Saint John the Baptist, Terrebonne5 hr
Feb 3, 12:15 PM CSTAreal Flood AdvisoryLIXSaint Tammany3 hr
Feb 3, 12:23 PM CSTSpecial Weather StatementLIXTerrebonne52 min
Feb 3, 12:28 PM CSTFlash Flood WarningLIXSaint Charles, Saint James, Saint John the Baptist3 hr
Feb 3, 12:30 PM CSTFlash Flood WarningLIXLafourche, Terrebonne3 hr
Feb 3, 12:42 PM CSTSpecial Marine WarningLIX33 min
Feb 3, 12:45 PM CSTSpecial Weather StatementLIXSaint Charles30 min
Feb 3, 12:54 PM CSTSevere Thunderstorm WarningLIXLafourche, Saint Charles, Saint James, Saint John the Baptist20 min
Feb 3, 12:57 PM CSTSpecial Marine WarningLIX63 min
Feb 3, 1:01 PM CSTSpecial Weather StatementLIXSaint Tammany29 min
Feb 3, 1:04 PM CSTSpecial Weather StatementLIXSaint Charles41 min
Feb 3, 1:13 PM CSTFlash Flood WarningLIXSaint Tammany4 hr
Feb 3, 1:19 PM CSTAreal Flood AdvisoryLIXJefferson, Saint Charles, Saint John the Baptist3 hr
Feb 3, 1:30 PM CSTAreal Flood AdvisoryLIXSaint Tammany3 hr
Feb 3, 1:31 PM CSTSpecial Weather StatementLIXSaint Tammany29 min
Feb 3, 1:33 PM CSTSpecial Weather StatementLIXOrleans27 min
Feb 3, 1:34 PM CSTAreal Flood AdvisoryLIXSaint Tammany3 hr
Feb 3, 1:36 PM CSTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard, Saint Charles114 min
Feb 3, 1:51 PM CSTSpecial Marine WarningLIX54 min
Feb 3, 2:03 PM CSTFlash Flood WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard3 hr
Feb 3, 2:07 PM CSTSpecial Weather StatementLIXOrleans38 min
Feb 3, 2:19 PM CSTFlash Flood WarningLIXSaint Tammany3 hr
Feb 3, 2:36 PM CSTSpecial Marine WarningLIX54 min
Feb 3, 2:58 PM CSTSpecial Weather StatementLIXOrleans32 min
Feb 3, 3:21 PM CSTSpecial Marine WarningLIX54 min
Feb 3, 3:23 PM CSTSpecial Weather StatementLIXTangipahoa37 min
Feb 3, 3:48 PM CSTSpecial Weather StatementLIXSaint James27 min

Nearby

Flash Flood Warnings in Louisiana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.